Alert archive / California / Winter Storm Warnings in 2016
Winter Storm Warning 6, NWS Sacramento, CA
NWS Sacramento, CA issued this winter storm warning at Jan 21, 2016, 11:42 AM PST. It took effect at Jan 22, 2016, 10:00 PM PST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2016, 11:42 AM PST (19:42 UTC)
- In effect from
- Jan 22, 2016, 10:00 PM PST
- Expired
- Jan 23, 2016, 2:30 PM PST
- In force
- 17 hr
- Issued by
- NWS Sacramento, CA
The text
As transmitted.
058 WWUS46 KSTO 211942 WSWSTO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SACRAMENTO CA 1142 AM PST THU JAN 21 2016 ...WINTER STORM TO BRING SIGNIFICANT SNOWFALL TO THE SIERRA NEVADA FRIDAY MORNING THROUGH SATURDAY AFTERNOON... A WINTER STORM WILL MOVE THROUGH NORTHERN CALIFORNIA TONIGHT THROUGH SATURDAY. SNOW LEVELS WILL START ABOVE 6000 FEET LATE TONIGHT AND FRIDAY BEFORE DROPPING TO AROUND 5000 FEET ON SATURDAY. HEAVY SNOW AND GUSTY WINDS WILL CAUSE TRAVEL DELAYS AND CHAIN CONTROLS FRIDAY THROUGH SATURDAY. BE PREPARED FOR WINTER DRIVING CONDITIONS AND CARRY CHAINS. CAZ068-069-221600- /O.UPG.KSTO.WS.A.0003.160122T1200Z-160124T0000Z/ /O.NEW.KSTO.WS.W.0006.160122T1200Z-160124T0000Z/ WESTERN PLUMAS COUNTY/LASSEN PARK- WEST SLOPE NORTHERN SIERRA NEVADA- INCLUDING THE CITIES OF...CHESTER...QUINCY...BLUE CANYON 1142 AM PST THU JAN 21 2016 ...WINTER STORM WARNING IN EFFECT FROM 4 AM FRIDAY TO 4 PM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW AND GUSTY WINDS...WHICH IS IN EFFECT FROM 4 AM FRIDAY TO 4 PM PST SATURDAY FOR ELEVATIONS ABOVE 5000 FEET. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * IMPACTS...TRAVEL DELAYS AND CHAIN CONTROLS. GUSTY WINDS MAY BRING WHITEOUT CONDITIONS AND LOCALIZED POWER OUTAGES AT TIMES. * TIMING...BEGINNING EARLY FRIDAY MORNING...HEAVIEST SATURDAY MORNING THEN SHOWERS DIMINISHING BY SATURDAY EVENING. * LOCATIONS...INTERSTATE 80 OVER DONNER PASS... HIGHWAY 50 OVER ECHO SUMMIT AND HIGHWAY 88 OVER CARSON PASS. * SNOW ACCUMULATIONS...1 TO 2 FEET ABOVE 5000 FEET. UP TO 3 FEET OVER HIGHER PEAKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$
4 follow-up statements
318 WWUS46 KSTO 221057 WSWSTO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SACRAMENTO CA 257 AM PST FRI JAN 22 2016 ...WINTER STORM TO BRING SIGNIFICANT SNOWFALL TO THE SIERRA NEVADA TODAY THROUGH SATURDAY AFTERNOON... A WINTER STORM WILL MOVE THROUGH NORTHERN CALIFORNIA TODAY THROUGH SATURDAY. SNOW LEVELS WILL START ABOVE 6000 FEET TODAY DROPPING TO AROUND 5000 FEET LATE TONIGHT AND ON SATURDAY. SNOWFALL AND BREEZY WINDS MAY CAUSE TRAVEL DELAYS AND SOME CHAIN RESTRICTIONS AT THE HIGHER ELEVATIONS ABOVE 6000 FEET TODAY. HEAVIER SNOWFALL...GUSTY WINDS AND SNOW LEVELS DOWN TO 5000 FEET WILL LIKELY CAUSE TRAVEL DELAYS AND CHAIN CONTROLS LATE TONIGHT AND SATURDAY. BE PREPARED FOR WINTER DRIVING CONDITIONS AND CARRY CHAINS. CAZ068-069-230115- /O.NEW.KSTO.WW.Y.0008.160122T1200Z-160123T0600Z/ /O.EXT.KSTO.WS.W.0006.160123T0600Z-160124T0000Z/ WESTERN PLUMAS COUNTY/LASSEN PARK- WEST SLOPE NORTHERN SIERRA NEVADA- INCLUDING THE CITIES OF...CHESTER...QUINCY...BLUE CANYON 257 AM PST FRI JAN 22 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING... ...WINTER STORM WARNING NOW IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW ABOVE 6000 FEET TODAY AND A WINTER STORM WARNING FOR HEAVY SNOW AND GUSTY WINDS LATE THIS EVENING THROUGH 4 PM SATURDAY. * IMPACTS...TRAVEL DELAYS AND CHAIN CONTROLS ABOVE 6000 FEET TODAY AND EARLY THIS EVENING AND ABOVE 5000 FEET TONIGHT AND SATURDAY. GUSTY WINDS MAY BRING WHITEOUT CONDITIONS TONIGHT AND SATURDAY MORNING. * TIMING...LIGHT TO OCCASIONALLY MODERATE SNOW TODAY WITH HEAVIER SNOWFALL AND LOWER SNOW LEVELS AFTER 10 PM TONIGHT. SHOWERS DIMINISHING BY SATURDAY EVENING. * LOCATIONS...INTERSTATE 80 OVER DONNER PASS... HIGHWAY 50 OVER ECHO SUMMIT AND HIGHWAY 88 OVER CARSON PASS. HIGH WAY 89 IN EASTERN SHASTA COUNTY. * SNOW ACCUMULATIONS...3 TO 6 INCHES TODAY EXCEPT UP TO A FOOT ABOVE 7000 FEET. 8 INCHES TO UP TO 2 FEET ADDITIONAL SNOWFALL TONIGHT AND SATURDAY ABOVE 5000 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$
987 WWUS46 KSTO 222213 WSWSTO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SACRAMENTO CA 213 PM PST FRI JAN 22 2016 ...WINTER STORM WILL BRING SIGNIFICANT SNOWFALL TO THE SIERRA NEVADA THROUGH SATURDAY... A WINTER STORM WILL CONTINUE TO MOVE THROUGH NORTHERN CALIFORNIA THROUGH SATURDAY. SNOW LEVELS WILL BE ABOVE 6000 FEET TODAY DROPPING TO AROUND 5000 FEET LATE TONIGHT AND ON SATURDAY. CHAIN CONTROLS AND TRAVEL DELAYS ARE LIKELY DUE TO HEAVY SNOWFALL AND GUSTY WINDS, ESEPCIALLY TONIGHT INTO SATURDAY. BE PREPARED FOR WINTER DRIVING CONDITIONS AND CARRY CHAINS. CAZ068-069-231400- /O.CON.KSTO.WS.W.0006.160123T0600Z-160124T0000Z/ /O.CON.KSTO.WW.Y.0008.000000T0000Z-160123T0600Z/ WESTERN PLUMAS COUNTY/LASSEN PARK- WEST SLOPE NORTHERN SIERRA NEVADA- INCLUDING THE CITIES OF...CHESTER...QUINCY...BLUE CANYON 213 PM PST FRI JAN 22 2016 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST SATURDAY... * IMPACTS...TRAVEL DELAYS AND CHAIN CONTROLS. GUSTY WINDS MAY BRING WHITEOUT CONDITIONS TONIGHT INTO SATURDAY MORNING. * TIMING...HEAVIEST TONIGHT THROUGH SATURDAY MORNING. SHOWERS DIMINISHING BY SATURDAY EVENING. * LOCATIONS...INTERSTATE 80 OVER DONNER PASS... HIGHWAY 50 OVER ECHO SUMMIT AND HIGHWAY 88 OVER CARSON PASS. * SNOW ACCUMULATIONS...1 TO 2 FEET ABOVE 5000 FEET WITH UP TO 3 FEET OVER HIGHER PEAKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWS.SACRAMENTO WWW.TWITTER.COM/NWSSACRAMENTO $$
511 WWUS46 KSTO 230615 WSWSTO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SACRAMENTO CA 1015 PM PST FRI JAN 22 2016 ...WINTER STORM WILL BRING SIGNIFICANT SNOWFALL TO THE SIERRA NEVADA THROUGH SATURDAY... .A WINTER STORM WILL CONTINUE TO MOVE THROUGH NORTHERN CALIFORNIA THROUGH SATURDAY. SNOW LEVELS WILL BE LOWERING TO AROUND 5000 FEET LATE TONIGHT AND SATURDAY. CHAIN CONTROLS AND TRAVEL DELAYS ARE LIKELY DUE TO HEAVY SNOWFALL AND GUSTY WINDS...ESPECIALLY TONIGHT INTO SATURDAY. BE PREPARED FOR WINTER DRIVING CONDITIONS AND CARRY CHAINS. CAZ068-069-240000- /O.EXP.KSTO.WW.Y.0008.000000T0000Z-160123T0600Z/ /O.CON.KSTO.WS.W.0006.000000T0000Z-160124T0000Z/ WESTERN PLUMAS COUNTY/LASSEN PARK- WEST SLOPE NORTHERN SIERRA NEVADA- INCLUDING THE CITIES OF...CHESTER...QUINCY...BLUE CANYON 1015 PM PST FRI JAN 22 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST SATURDAY... ...WINTER WEATHER ADVISORY HAS EXPIRED... * IMPACTS...TRAVEL DELAYS AND CHAIN CONTROLS. GUSTY WINDS MAY BRING WHITEOUT CONDITIONS TONIGHT INTO SATURDAY MORNING. * TIMING...HEAVIEST SNOW TONIGHT THROUGH SATURDAY MORNING. SHOWERS DIMINISHING BY SATURDAY EVENING. * LOCATIONS...INTERSTATE 80 OVER DONNER PASS...HIGHWAY 50 OVER ECHO SUMMIT AND HIGHWAY 88 OVER CARSON PASS. * SNOW ACCUMULATIONS...12 TO 18 INCHES ABOVE 5000 FEET WITH 2 TO 3 FEET OVER REMOTE HIGHER PEAKS INCLUDING LASSEN PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... && PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWS.SACRAMENTO WWW.TWITTER.COM/NWSSACRAMENTO $$ JHM
161 WWUS46 KSTO 232230 WSWSTO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SACRAMENTO CA 230 PM PST SAT JAN 23 2016 CAZ068-069-232330- /O.CAN.KSTO.WS.W.0006.000000T0000Z-160124T0000Z/ WESTERN PLUMAS COUNTY/LASSEN PARK- WEST SLOPE NORTHERN SIERRA NEVADA- INCLUDING THE CITIES OF...CHESTER...QUINCY...BLUE CANYON 230 PM PST SAT JAN 23 2016 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS CANCELLED THE WINTER STORM WARNING. SNOW SHOWERS WILL CONTINUE TO TAPER OFF THE REMAINDER OF THE AFTERNOON AND INTO THIS EVENING WITH ONLY MINOR ADDITIONAL SNOWFALL ACCUMULATIONS EXPECTED. INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWS.SACRAMENTO WWW.TWITTER.COM/NWSSACRAMENTO $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Jan 21, 3:57 AM PST, 7 hours 45 minutes earlier.
Area forecast discussion, Jan 21, 3:57 AM PST, 7 hours 45 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 357 AM PST THU JAN 21 2016 .SYNOPSIS... Dry weather today before the next Pacific storm system moves into Norcal tonight. First wave hits tonight and Friday with another colder and stronger wave moving through Friday night and Saturday. Impacts will include gusty wind, possible urban and small steam flooding and hazardous travel, especially in the mountains. && .DISCUSSION... Lots of high clouds over the north state this morning with upper ridge axis just east of the state. Despite high cloud cover...enough radiational cooling to allow fog to from the central Sacramento valley southward into the northern San Joaquin. With extensive high clouds...do not believe fog will become dense enough to become a significant issue. Upper ridge over the west coast should keep the CWA dry through the day today with daytime highs a few to several degrees above normal even with high and mid cloud cover. Pacific frontal system now along 130 west is forecast to start bringing precipitation to the north coast by early this evening then to the valley overnight. First snowfall over the higher Sierra is expected by Friday morning. Snow levels initially will start out fairly high at around 6000 feet so impacts to mountain travel will be mainly limited to pass levels. This first wave is expected to be a moderate precipitation producer with a half to an inch of rain in the valley through Friday afternoon and several inches of snowfall possible at the highest elevations. A second wave of precipitation moves into the north state by Friday evening so most areas will see little to no break in the rain and snow. As this second wave tracks through norcal it is expected to be a bit wetter than the first and with lower snow levels have more impact over the Sierra Nevada. Current snow level forecasts are between 4000 and 5000 feet by Saturday morning. Elevations as low as 5000 feet could see significant snowfall so lowered snow levels a bit on winter storm watch currently in affect. Up to 2 feet of snow is forecast at the higher elevations with up to 3 feet possible highest peaks between tonight and Saturday evening. With the main frontal band moving into the Sierra by Saturday afternoon...shower development over the central valley is likely. Surface based stability progs show slight instability throughout the valley as some sun likely breaks through so have included slight threat of thunderstorms across the valley and lower foothills for the Saturday afternoon hours. Showers end Saturday night with upper ridging building over the north state Sunday for another brief break in this wet weather pattern. && .EXTENDED DISCUSSION (Monday THROUGH Thursday) Amplified ridge builds over the West Coast Monday. Overrunning moisture may increase chances of precip Monday night through Tuesday over northern mountainous terrain as the next frontal system weakens as it slowly approaches the coast by late Tuesday. Ridging holds on Wednesday as the frontal boundary weakens and rides over the ridge. The next frontal boundary looks to flatten the ridge and increase chances northerly mountain precip on Thursday. At least patchy Valley fog is likely much of the week under the ridge. JClapp && .AVIATION... Pre-frontal cloudiness this morning with no precip showing yet offshore. Plenty of low level moisture in Valley has areas of IFR cig and vis from Glenn/Butte county down through Stanislaus county thru around 20Z. SFC-050 winds increase tonight into Friday. JClapp && .STO Watches/Warnings/Advisories... Winter Storm Watch from late tonight through Saturday afternoon for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
In the hours before
Special weather statement, Jan 21, 6:44 AM PST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
644 AM PST THU JAN 21 2016
CAZ013>019-063-064-066>069-220115-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF...SHASTA DAM ...BURNEY...REDDING...
RED BLUFF...CHICO...OROVILLE...MARYSVILLE/YUBA CITY ...
SACRAMENTO ...FAIRFIELD/SUISUN ...STOCKTON...MODESTO...
ALDER SPRINGS...LAKEPORT...PARADISE...GRASS VALLEY...JACKSON...
CHESTER...QUINCY...BLUE CANYON
644 AM PST THU JAN 21 2016
...MORE STORMY WEATHER IN STORE FOR NORTHERN CALIFORNIA TONIGHT
THROUGH SATURDAY...
.IMPACTS...
*WINTER STORM WATCH FRIDAY THROUGH SATURDAY...TRAVEL DELAYS AND
CHAIN CONTROLS LIKELY OVER HIGHEST ELEVATIONS.
*URBAN AND SMALL STREAM FLOODING POSSIBLE.
*DEBRIS FLOW POSSIBLE NEAR RECENT BURN SCARS
*LOCAL POWER OUTAGES DUE TO GUSTY WINDS AND HEAVY RAIN.
.FORECAST CONFIDENCE...
*HIGH FOR RAIN AND HIGH ELEVATION SNOW.
*HIGH FOR GUSTY WINDS 15 TO 30 MPH.
*LOW CONFIDENCE IN DEBRIS FLOWS NEAR RECENT BURN SCARS.
.TIMING AND STRENGTH...
*THE FIRST WAVE OF PRECIPITATION MOVING THROUGH TONIGHT AND
FRIDAY. SECOND WAVE OF PRECIPITATION FRIDAY NIGHT AND
SATURDAY.
*TOTAL RAINFALL AMOUNTS TONIGHT THROUGH SATURDAY IN THE
VALLEY RANGING FROM 1/2 TO 1 INCH SAN JOAQUIN VALLEY TO 2
INCHES NORTHERN SACRAMENTO VALLEY
*TOTAL SNOWFALL AMOUNTS THROUGH SATURDAY RANGING FROM ONE TO
TWO FEET ABOVE 6000 FEET AND UP TO 3 FEET ABOVE 7000 FEET.
UP TO ONE FOOT DOWN TO 5000 FEET ON SATURDAY.
.WEATHER SUMMARY...
A PACIFIC LOW PRESSURE SYSTEM WILL BE MOVING INTO NORTHERN
CALIFORNIA TONIGHT THROUGH SATURDAY. TWO WAVES OF PRECIPITATION
WILL IMPACT THE NORTH STATE. THE FIRST TONIGHT AND FRIDAY AND THE
SECOND FRIDAY NIGHT AND SATURDAY. SNOW LEVELS WITH THE FIRST WAVE
WILL GENERALLY STAY ABOVE 6000 FEET THEN LOWER TO 4000 TO 5000
FEET WITH THE SECOND WAVE ON SATURDAY. 1 TO 3 FEET OF SNOW WILL BE
POSSIBLE AT THE HIGHER ELEVATIONS. GUSTY WINDS ARE LIKELY THROUGH
MUCH OF THE FRIDAY THROUGH SATURDAY PERIOD. THE LOWER ELEVATIONS
CAN EXPECT RAINY CONDITIONS MUCH OF THE PERIOD FROM FRIDAY THROUGH
SATURDAY WITH GUSTY WINDS AT TIMES. LOCAL URBAN OR SMALL STREAM
FLOODING WILL BE POSSIBLE. BE PREPARED FOR WINTER LIKE WEATHER
OVER NORTHERN CALIFORNIA FRIDAY AND SATURDAY AND WATCH FOR
FURTHER WEATHER UPDATES.The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 1:37 PM PST | Wind Advisory | STO | 44 hr |
Nearby
Winter Storm Warnings in California, 2016Every winter storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.